School districts on Long Island and statewide are stocking naloxone on-site in school buildings to have the opioid antidote at the ready because of the growing issue of abuse of the deadly drugs, educators and health officials said.
At least 340 schools across the state, including dozens on Long Island, have provided training for school nurses or other personnel about how to administer naloxone, according to the state Education Department.
The Long Island Council on Alcoholism and Drug Dependence, based in Westbury, also has seen interest grow in instructing school personnel about the antidote, said Reisa Berg, director of education and prevention.
“Initially, I think some people were saying, ‘Why are we talking about this at a middle or high school level when we are not seeing a lot of overdosing?’ ” she said. “But now when I go [to trainings], I say, ‘Raise your hand if you know someone who is struggling with opiates?’ and almost all the hands in the room go up.”
Berg’s assessment is stark: “Unfortunately, this is a Long Island issue.”
Almost 500 people died from opioid overdoses on Long Island in 2016, the most ever, records provided this spring by the medical examiner’s offices in Nassau and Suffolk counties showed. Opioid overdose now is the leading cause of accidental death in New York City, surpassing even motor vehicle accidents, according to New York City’s Health Department.
Nationally, drug overdose is the leading cause of accidental death, with 52,404 lethal drug overdoses in 2015, according to the Maryland-based American Society of Addiction Medicine. Opioid addiction is driving the epidemic, with 20,101 overdose deaths related to prescription pain relievers and 12,990 overdose deaths related to heroin that year, the society said.
Naloxone, commonly known by the brand name Narcan, is the widely available treatment for opioid overdoses, including heroin, the synthetic drug fentanyl and the painkiller oxycodone. Delivered by injection or nasal spray, it blocks access to opioid receptors that may be activated by the drugs. While it can cause withdrawal symptoms in opiate users, there are few reported side effects for those who do not use the drugs.
State Education Department regulations about opioid overdose prevention in schools went into effect in August 2015. The state Health Department works closely with the Education Department, as well as the state Office of Alcoholism and Substance Abuse Services.
The state also asks schools to report if naloxone has had to be administered for an opioid overdose. Jill Montag, a state Health Department spokeswoman, said two administrations of naloxone in a school setting have occurred statewide — including one for a 14-year-old at a school in Suffolk County in November 2015. In both cases, the outcome was successful, said Montag, who declined to name the Suffolk district because of privacy issues.
School systems have more than one way to arrange for training programs that include how to administer naloxone: They register through the state Health Department or work with other agencies, such as the Long Island Council on Alcoholism and Drug Dependence, or LICADD.
The agency, which has been training nonmedical personnel on how to use naloxone for years, has instructed more than 2,000 people, Berg said, including 14 school districts and six local colleges, such as Adelphi University and Suffolk County Community College. Some of the school systems where naloxone training recently was conducted are Connetquot, Garden City, Islip, Syosset and Smithtown, as well as Kellenberg Memorial High School in Uniondale, which has grades six through 12.
Both the kits and the training, which takes about an hour, are provided free to schools. Typically, the council distributes five kits per school building.
Administrators in Levittown schools were among those who recognized the issue early, implementing an opioid overdose prevention program in 2015 that includes training on naloxone administration both for school nurses and social workers. Now, naloxone kits are stocked in every building, including the six elementary schools.
“The district has always taken a preventative approach to alcoholism and substance abuse,” said Donald Sturz, Levittown’s assistant superintendent for pupil services, who noted that the district took action after seeing reports of the growing opioid epidemic. “We as a district try to be ahead of the wave, and we jumped right on it and developed a district policy.”
The district has not had to use the kits, Sturz said.
Today, there are more than 400 opioid overdose prevention programs registered with the state Health Department across New York State — including in 73 school districts — in which people without medical backgrounds are trained in opioid overdose recognition and response. Those responses include calling 911 and administering naloxone, which is furnished through the programs.
The state Health Department does not select schools to have opioid overdose programs. Districts make that choice through their superintendents or boards. School systems also have the choice of registering with the Health Department or working with another entity, such as a county health department.
The first program registered with the state Health Department was the Ellicottville Central School District in Cattaraugus County, south of Buffalo, in 2015.
CORRECTION: A previous version of this story misstated the title of Donald Sturz, the assistant superintendent for pupil services in the Levittown school district.
Antidote to opioid overdose
- Naloxone, which goes by the brand name Narcan, blocks virtually all the effects of opioids such as heroin, the synthetic drug fentanyl and the painkiller oxycodone.
- It is not a new drug. For several decades, emergency room doctors have used it to treat people who have overdosed.
- The antidote, which is injected or administered as a nasal spray, knocks out opiate molecules from the brainstem’s nerve receptors.
- When given to a person experiencing a heroin overdose, for example, someone who may be close to dying begins to wake up in a matter of minutes. They still need emergency medical care, because naloxone may wear off before the drug does. Also, it may cause withdrawal symptoms in addicts.
- Naloxone works only in people who have recently taken such opioids. It is not effective against other types of drugs, such as alcohol, antihistamines, or stimulants such as cocaine and amphetamines.
Sources: NaloXoneinfo.org, narcan.com
Overdose prevention programs in schools
Across New York, 73 school districts have registered with the state Health Department as having opioid overdose prevention programs.
Those include nine districts on Long Island — East Meadow, East Rockaway, Hauppauge, Herricks, Jericho, Malverne, Mineola, North Shore and Rockville Centre. The Knox School in St. James also has a registered program.
School districts on the Island that have worked with other registered programs to have on-site opioid overdose prevention and trained personnel include Babylon, Bay Shore, Bellmore-Merrick, Bellport, Brentwood, Center Moriches, Commack, Connetquot, East Hampton, Floral Park, Franklin Square, Freeport, Hampton Bays, Hauppauge, Hicksville, Islip, Kings Park, Levittown, Lindenhurst, Long Beach, Mattituck-Cutchogue, Miller Place, North Babylon, Northport-East Northport, Port Washington, Rocky Point, Sayville, Seaford, Southampton, South Huntington, Suffolk BOCES, Wantagh, Western Suffolk BOCES and Westhampton Beach.
The Health Department is aware of those districts because other registered programs indicate the schools with which they have worked as part of required quarterly reporting.
— Joie Tyrrell